When someone takes a psychoactive substance like a hallucinogen or cannabis, they often experience a trip. A trip is a set of hallucinations and other psychological symptoms that come from using a substance. Some psychoactive trips can be pleasant, but others lead to troubling experiences and mental status changes. If a loved one uses a drug and has a bad trip, it’s important to know how to help the person through the ordeal.
What Are the Signs of a Bad Trip, and How Can They Be Avoided?
Signs of a bad trip are very subjective based on what the person is hallucinating and if they perceive it as concerning, scary, dangerous, or otherwise uncomfortable. Common signs of a trip, which may be bad for some, include:
- Intensified sensory experiences
- Changes in awareness of time
Risk factors have been identified for bad trips, especially those related to psilocybin (shrooms). Researchers have found that mental health symptoms like neurosis make a person more likely to have a bad trip.
When to Seek Medical Attention
If ever in doubt whether someone is having a bad trip, contact poison control at 1-800-222-1222 or by chat here.
However, some symptoms warrant a call to 911. If you or a loved one experience any of these symptoms, call 911 immediately. You will not get in trouble for saving someone’s life, even if you have been taking drugs yourself:
- Increased heart rate
- Increased blood pressure
- Increased breathing rate
- Excessive sweating
- Being a danger to oneself or others
Step-by-Step Instructions on How To Help Someone Experiencing a Bad Trip
The most important ways you can help someone overcome a bad trip are calmly supporting them throughout the trip and calling for help when necessary.
Step One: Recognize That the Person Is Having a Bad Trip
The first step in overcoming a problem is identifying it. If a person has a bad trip, having someone else there to realize there is a problem is vital.
Step Two: Make Sure the Person Is in a Safe Place
Having a bad trip can be very scary. The person may feel out of control physically and mentally. Ensure they are in a place where they can work through their trip safely.
Step Three: Calmly Explain to the Person Why They Are Feeling the Way They Do
A person having a bad trip may not remember taking a substance and be unaware they are on a trip. Calmly reminding the person that they took a drug and are in a safe place while going through its effects can help keep them calm.
Step Four: Stay With the Person During the Trip
Being a source of safety and staying with the person through their bad trip can help keep them physically and mentally safe during the experience.
Step Five: Protect Others
Upsetting hallucinations during trips can make a person a danger to themselves and others. Make sure the person experiencing the trip stays calm and stays away from others, for their safety.
Step Six: Seek Help if Needed
Despite your best efforts, sometimes a person having a bad trip may become a danger to themselves or others or have physical symptoms like a fever that require medical attention. The best thing you can do at that time is to call 911 and refer the person to medical experts who can help them through the rest of the trip.
How Long Will a Bad Trip Last (By Drug Type)?
An unpleasant experience with a drug usually lasts just as long as a good experience. However, a trip can last different lengths depending on the drug taken.
|Drug Name||Drug Type||How Long a Trip Lasts|
|Ketamine||Hallucinogen||Up to 2 hours|
|Psilocybin (shrooms)||Hallucinogen||Up to 6 hours|
|Marijuana||Cannabis||Up to 3 hours|
|Bath salts||Designer drug||8 hours or longer|
|K2/spice||Designer drug||3–4 hours|
- What can happen during a bad trip? Many different things can happen during a bad trip. Often, the person has troubling hallucinations. However, other symptoms like fever, fast heart rate or panic can also occur.
- What to do if someone has a panic attack? If someone has a panic attack while on a bad trip, you should try your best to calm and reassure them that they are safe. If they remain agitated and you fear they are a danger to themselves or others, you should seek emergency medical attention and call 911.
- What to do if someone becomes overheated and dehydrated? If a person becomes overheated or dehydrated, you should call 911. The person may need intravenous fluids or medical assistance to get their temperature back to normal.
If you or someone you love struggles with substance misuse and has a bad trip, this may be a sign of addiction. Contact our intake experts at The Recovery Village today to learn how we can help.
National Institute on Drug Abuse. “What are marijuana’s effects?” July 2020. Accessed September 25, 2022.
National Institute on Drug Abuse. “Hallucinogens.” November 2021. Accessed September 25, 2022.
Drugs.com. “Ketamine.” Accessed September 25, 2022.
Drugs.com. “Bath Salts.” Accessed September 25, 2022.
Drugs.com. “Mescaline.” Accessed September 25, 2022.
Drugs.com. “Synthetic Cannabinoids (Synthetic Marijuana, Spice, K2).” Accessed September 25, 2022.
Drugs.com. “MDMA (Ecstasy/Molly).” Accessed September 25, 2022.
Drugs.com. “Psilocybin (Magic Mushrooms).” Accessed September 25, 2022.Barrett, Frederick S.; Johnson, Matthew W.; Griffiths, Roland R. “Neuroticism is associated with challengi[…]psilocybin mushrooms.” Personality and Individual Differences, June 7, 2017. Accessed September 25, 2022.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.